Tennessee, 2004

Damaging Wind in Tennessee, July 17, 2004

July 17, 2004 · NWS MRX · 1 event in 1 county or zone

A tree was reported down on power lines in Deer Lodge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A tree was reported down on power lines in Deer Lodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 17, 8:15 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 8:15 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 AM EDT SAT JUL 17 2004

.DISCUSSION...CHANGED POPS TIMING IN THE FACE OF PRECIP BREAKING OUT
ALL OVER THE CWA.  EXPECT LIKELY POPS MOST OF THE DAY...BUT AM
CONCERNED THAT THE ACTION MAY BE OVER BY MID AFTERNOON AS SHORTWAVE
ENERGY PROGRESSES.  FOR NOW IT IS APPARENT THAT COVERAGE WILL BE AS
MUCH THIS MORNING AS THIS AFTERNOON...AND ALTERED FORECAST TO
INDICATE AS MUCH.  NO CHANGES TO TEMPS AS THEY SEEM RIGHT ON TRACK.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  85  66  86  65 /  60  40  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  83  65  83  64 /  60  40  30  20
OAK RIDGE, TN  83  65  83  64 /  60  40  30  20
TRI CITIES AIRPORT, TN  82  62  78  61 /  60  50  40  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SP
Hazardous weather outlook, Jul 17, 3:50 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT SAT JUL 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
450 AM EDT (350 AM CDT) SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS OVER MUCH OF KENTUCKY THIS MORNING WILL
CONTINUE TO MOVE SOUTHEAST...AND INCREASE IN COVERAGE ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS.  THE SHOWERS AND STORMS
WILL LINGER AT LEAST THROUGH THE EVENING HOURS...AS AN AREA OF LOW
PRESSURE ALOFT HOLDS ACROSS THE EASTERN UNITED STATES.  A FEW
STRONG STORMS MAY OCCUR WITH LOCALLY HEAVY RAINS...POSSIBLY IN
EXCESS OF ONE INCH.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST INTO
EARLY NEXT WEEK...AS THE AREA OF LOW PRESSURE CONTINUES OVER THE
REGION.  BY MID WEEK...HIGH PRESSURE WILL BUILD EASTWARD FROM THE
ROCKY MOUNTAIN AND PLAINS STATES...RESULTING IN MAINLY JUST A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The radar

The Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 17, 1:30 PM EST
Where
Morgan County, Deer Lodge
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -84.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411157.